Autoimmune Disorders Tied to Pulmonary Embolism RiskLast Updated: November 28, 2011. Autoimmune disorders are associated with an increased risk of pulmonary embolism, particularly during the first year after hospitalization, according to a study published online Nov. 26 in The Lancet.
MONDAY, Nov. 28 (HealthDay News) -- Autoimmune disorders are associated with an increased risk of pulmonary embolism, particularly during the first year after hospitalization, according to a study published online Nov. 26 in The Lancet.
Bengt Zöller, M.D., from Malmö University Hospital in Sweden, and colleagues investigated the association between autoimmune disorders and the subsequent risk of pulmonary embolism in 535,538 individuals admitted to the hospital for an autoimmune disorder. Participants, who had not previously been hospitalized for venous thromboembolism, and had a primary or secondary diagnosis of an autoimmune disorder between 1964 and 2008, were included. They were followed up until hospital admission for pulmonary embolism. Standardized incident ratios (SIRs) for pulmonary embolism were estimated after adjusting for individual variables, including age and gender.
The investigators found that, during the first year after hospitalization for an autoimmune disorder, the overall risk SIR for pulmonary embolism was 6.38. A significantly increased risk of pulmonary embolism during the first year after admission was seen with all of the 33 autoimmune disorders. A particularly high risk of pulmonary embolism was noted for polymyositis or dermatomyositis, polyarteritis nodosa, immune thrombocytopenic purpura, and systemic lupus erythematosus (SIRs, 16.44, 13.26, 10.79, and 10.23, respectively). The overall risk for pulmonary embolism decreased over time: 1.53, 1.15, and 1.04 for one to five years, five to 10 years, and 10 years or later, respectively. Both genders, and all age groups, showed increased risks of pulmonary embolism.
"Autoimmune disorders are associated with a high risk of pulmonary embolism in the first year after hospital admission," the authors write.